Blizzard, Barber
- When
- March 27, 6:00 AM CST to March 28, 10:00 AM CST
- Where
- Barber forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snowfall of 19.0 inches fell in Sun City.
A historic blizzard impacted much of southwest Kansas with record or near record snowfall recorded in some areas. There was a strip from southeast Clark county to Pratt county that had 28 to 31 inches of snow and 10 to 15 foot drifts.
Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A historic blizzard impacted much of southwest Kansas with record or near record snowfall recorded in some areas. There was a strip from southeast Clark county to Pratt county that had 28 to 31 inches of snow and 10 to 15 foot drifts. There was also a heavy band of snow in Grant county to Meade county that had over 20 inches of snow. Lesser amounts occurred elsewhere but winds of 40 to 60 mph produced 10 to 20 foot drifts across the majority of the area. Most of the snow fell in a 24 hour period. Many highways were shut down for an extended period of time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 27, 2:12 AM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 AM CDT FRI MAR 27 2009 .DISCUSSION... DAYS 1-2... THE INGREDIENTS ARE IN PLACE AND THE MUCH ADVERTISED BLIZZARD IS GETTING UNDERWAY ACROSS WESTERN KANSAS. A WELL DEFINED CLOSED UPPER LOW IS EVIDENT ON WV IMAGERY JUST SE OF THE 4 CORNERS AREA. UPPER ANALYSIS SHOWS THE STRONGEST JET LEVEL WINDS TRANSITIONING FROM THE BACK TO THE FRONT SIDE OF THE LOW WHICH MEANS THE DIGGING PHASE IS ABOUT DONE AND IT WILL START TO MAKE ITS TURN TOWARD THE EAST. THE SURFACE COLD FRONT PUNCHED THROUGH DODGE CITY AROUND 04Z AND WILL PUNCH THROUGH THE FAR SE ZONES SHORTLY, ENDING ANY ISSUES OF PRECIPITATION TYPE. THIS WILL LIKELY BE AN ALL SNOW EVENT FROM HERE ON OUT. DEWPOINTS IN THE 40S AND 50S ARE POSITIONED ACROSS EASTERN KS/OK AND MODEL CROSS SECTIONS INDICATE VERY DEEP, JUICY AIR TO OUR IMMEDIATE EAST AND SOUTHEAST BEING ADVECTED OVER THE COLDER AIR PLUNGING IN FROM THE NORTH. THE RADAR IS FILLING IN NICELY AND IR IMAGERY SHOWS CLOUD ENHANCEMENT OVERHEAD. ALREADY HAD REPORTS OF BRIEF BLIZZARD CONDS IN SCOTT COUNTY AND WE HAVE NEARLY A 1/2 INCH AT WFO DDC WITH SOME BLOWING SNOW BEGINNING. EXPECT THE LOW LEVELS TO CONTINUE SATURATING AND SNOW TO INCREASE IN BOTH COVERAGE AND INTENSITY THROUGH THE REST OF THE MORNING. THE MODELS HAVE DONE QUITE WELL HANDLING THIS STORM AND CONTINUE TO DO SO TODAY. MODEL DIFFERENCES REMAIN MINOR THIS CYCLE. STRONG DEEP ISENTROPIC LIFT AND WELL DEFINED TROWELLING SHOULD LEAD TO SOME IMPRESSIVE SNOWFALL RATES AT TIMES TODAY OVER A BROAD AREA. TIME HEIGHTS AND MODEL SOUNDINGS SHOW EXCELLENT OMEGA AND SATURATION IN THE FAVORED DENDRITIC GROWTH ZONES BEGINNING AT AROUND 12Z AND CONTINUING THROUGH 00Z. MID LEVEL LAPSE RATES BECOME MILDLY UNSTABLE OVER MY SE ZONES BY THIS AFTERNOON SO MENTIONING THUNDER STILL LOOKS LIKE A GOOD PLAY THERE. OCCASIONAL SNOWFALL RATES OF 1-2 INCHES/HOUR LOOKS REASONABLE THROUGH THE DAY TODAY, WITH HIGHER RATES POSSIBLE ACROSS THE SOUTH AND DURING ANY THUNDERSNOW. MODEL QPFS HAVE NOW BACKED OFF INTO A MORE REASONABLE RANGE AND THUS OUR GOING FORECAST FOR SNOWFALL LOOKS ON TRACK. EXPECTING A GENERAL 8-16 INCH ACCUMULATION ACROSS AT LEAST THE SOUTHERN 2/3RDS OF MY CWA WITH THE HIGHEST AMOUNTS CLOSER TO THE SURFACE LOW NEAR THE OK BORDER. FORECAST STILL LOOKS ON TRACK WITH LESSER AMTS UP NORTH. WINDS ARE ALREADY GUSTING 30-40KT IN MANY SPOTS SO OUR BLIZZARD WARNING LOOKS ENTIRELY ON TRACK. IN FACT, WINDS MAY BRIEFLY BE HIGHER THAN ORIGINALLY THOUGHT THIS AFTERNOON SINCE THE MAXIMUM PRESSURE GRADIENT WILL NOT BE REALIZED UNTIL THIS AFTERNOON WHEN THE SURFACE CYCLONE TRACKS BY TO OUR SOUTH. WILL CONTINUE IN MONITOR MODE AND AM NOT PLANNING SIGNIFICANT CHANGES TO THE GOING FORECAST. TODAY WILL BE A GOOD DAY TO STAY SAFE AT HOME. WIDESPREAD HEAVY SNOWFALL ALONG WITH STRONG WINDS, CONSIDERABLE BLOWING AND DRIFTING SNOW, AND LOW WIND CHILLS WILL MAKE IT DANGEROUS TO BE OUTSIDE. MANY EAST-WEST ORIENTED ROADS MAY BECOME IMPASSABLE BY THIS AFTERNOON. SNOWFALL AND WINDS ARE EXPECTED TO WIND DOWN BY SATURDAY MORNING. WITH SNOW COVER, SATURDAYS HIGHS WILL BE RATHER COOL AS WILL SATURDAY NIGHTS LOWS DESPITE CLEARING SKIES AND COMPARATIVELY QUIETER WEATHER. WRIGHT DAYS 3-7... THE LATEST RUNS OF THE ECMWF AND GFS STILL HAVE AN UPPER LEVEL WAVE PLOWING THROUGH THE UPPER FLOW AND THROUGH SOUTHWESTERN KANSAS MONDAY AFTERNOON OR SO. THE GOING 20 POPS FOR RW- SEEM APPROPRIATE, AND WILL LEAVE AS IS FOR NOW. ANOTHER SHORT WAVE WILL TRAVERSE THROUGH THE CENTRAL PLAINS LATE WEDNESDAY. THE EXISTING 20 POPS IN MY WESTERN 2/3RDS CWA AND 30 CHANCE POPS IN MY EASTERN CWA SEEM REASONABLE. MORE MOISTURE WILL BE AVAILABLE IN MY EASTERN 1/3RD CWA OR SO, AND PERHAPS EVEN A FEW THUNDERSTORMS MAY BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY. THE SNOW FROM TONIGHTS/TODAYS SNOW STORM WILL DEFINITELY HAVE A COOLING AFFECT ON BOTH MAX AND MIN TEMPS INTO MONDAY AND PERHAPS TUESDAY. WITH 10 TO 17 INCHES EXPECTED, THIS MOISTURE WILL SLOWLY MELT AND KEEP SOLAR INSOLATION TO A MINIMUM. AT NIGHT, DIURNAL COOLING WILL BE ENHANCED BY THE STRONG RADIATIONAL COOLING FROM THE TOP OF SNOW. WILL NOT CHANCE ANY GOING TEMPS FOR NOW, AS THE CURRENT FORECAST SEEMS ON TRACK AND REASONABLE. && .AVIATION... MVFR CIGS AND VSBYS WILL BE COMMON WITH TEMPO CONDITIONS DOWN TO IFR THROUGH 14Z. THEN EXPECT IFR CIGS AND VSBYS WITH SNOW AND BLOWING SNOW THROUGH AT LEAST 28/01Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 29 22 33 21 / 100 100 20 10 GCK 30 16 33 21 / 100 80 10 10 EHA 32 18 34 24 / 100 80 10 10 LBL 30 18 33 23 / 100 90 20 10 HYS 32 21 38 22 / 100 70 20 10 P28 32 27 34 23 / 100 100 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL 7 AM CDT /6 AM MDT/ SATURDAY FOR KSZ030- 043>046-061>066-074>081-084>090. WINTER STORM WARNING UNTIL 7 AM CDT SATURDAY FOR KSZ031. && FN34/12/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 406 AM CDT FRI MAR 27 2009 KSZ030-031-043>046-061>066-074>081-084>090-280915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 406 AM CDT FRI MAR 27 2009 /306 AM MDT FRI MAR 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG STORM OVER THE CENTRAL ROCKIES WILL MOVE OUT ONTO THE SOUTHERN PLAINS THROUGH THE DAY TODAY. DEEP MOISTURE FROM THE SOUTH IS COLLIDING WITH COLD ARCTIC AIR FROM THE NORTH PRODUCING BLIZZARD CONDITIONS OVER SOUTHWEST KANSAS. AS THE STORM INTENSIFIES LATER THIS MORNING...CONDITIONS WILL WORSEN. HEAVY FALLING SNOW ALONG WITH CONSIDERABLE BLOWING AND DRIFTING SNOW WILL CREATE WHITEOUT CONDITIONS WITH NEAR ZERO VISIBILITY AT TIMES. TOTAL SNOW ACCUMULATIONS WILL GENERALLY RANGE FROM 8 TO 16 INCHES WITH LOCALLY HIGHER AMOUNTS ALONG THE OKLAHOMA BORDER. SNOW WILL TAPER OFF OVERNIGHT TONIGHT BUT STRONG NORTH WINDS WILL CONTINUE TO BLOW AND DRIFT THE SNOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WINTER WEATHER EVENTS SUCH AS SNOWFALL...HIGH WINDS...OR LOW VISIBILITIES. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC WRIGHT
The national radar mosaic for the moment the first event began.
36 blizzard. Local standard time, as filed.
Snowfall of 19.0 inches fell in Sun City.
Snowfall of 17.0 inches fell in Ashland.
Snowfall of 30.5 inches fell in Coldwater.
Snowfall of 21.1 inches fell 16 miles southeast of Willmore.
Snowfall of 22.0 inches fell in Trousdale.
Snowfall of 11.5 inches fell 5 miles south Offerle.
Snowfall of 20.5 inches fell 3 miles northeast of Ulysses.
Snowfall of 14.1 inches fell 5 miles north-northwest of Montezuma.
Snowfall of 7.8 inches fell in Syracuse.
Snowfall of 17.2 inches was observed at a location 7 miles west-southwest of Sublette.
Snowfall of 16.0 inches was observed in Greensburg.
Snowfall of 23.4 inches was observed in Meade.
Snowfall of 10.0 inches was observed in Elkhart.
Snowfall of 30.0 inches was observed at a location 3 miles west of Pratt.
Snowfall of 14.5 inches was observed in Liberal.
Snowfall of 18.0 inches was observed in Hudson.
Snowfall of 16.0 inches was observed in Johnson City.
Snowfall of 12.0 inches was observed in Hugoton.
Snowfall of 18.0 inches was observed at a location 6.6 miles west-southwest of Coats.
Snowfall of 20.0 inches was observed at a location 1 mile west-northwest of Lake City.
Snowfall of 16.0 inches was observed at a location 3.8 WNW of Englewood.
Snowfall of 12.5 inches was observed at a location 4.1 SSE of Minneola.
Snowfall of 19.0 inches was observed at a location 1.8 ENE of Protection.
Snowfall of 15.0 inches was observed at a location 9.1 WNW of Dodge City.
Snowfall of 14.0 inches was observed at a location 2.5 NW of Dodge City.
Snowfall of 13.0 inches was observed at a location 7 miles southeast of Cimarron.
Snowfall of 14.5 inches was observed at a location 6.2 SSE of Gray.
Snowfall of 18.0 inches was observed at a location 1.1 ENE of Haviland.
Snowfall of 11.0 inches was observed at Garfield.
Snowfall of 30.0 inches was observed at a location 3.2 WNW of Preston.
Snowfall of 12.0 inches was observed in LaCrosse.
Snowfall of 7.5 inches was observed at a location 10.0 SE of Scott City.
Snowfall of 24.5 inches was observed at a location 6.3 NW of Liberal.
Snowfall of 20.0 inches was observed at a location 5.9 ESE of Stafford.
Snowfall of 14.0 inches was observed at a location 6.2 NE of St. John.
Snowfall of 14.0 inches was observed in Hugoton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161593, 161610, 161611, 161612, 161613, 161614, 161619, 161622, 161623, 161625, 161626, 161627, 161628, 161629, 161630, 161631, 161632, 161633, 161634, 161635, 161636, 161637, 161638, 161639, 161640, 161641, 161642, 161643, 161644, 161645, 161646, 161647, 161648, 161650, 161652, 161653.